iCliniq logo

Ask a Doctor Online Now

HomeAnswersEndocrinologypostpartum careCan I have thyroid problems without symptoms?

Is it possible to have hyperthyroidism and increased radioiodine uptake without any symptoms?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At September 13, 2021
Reviewed AtJanuary 30, 2024

Patient's Query

Hi doctor,

I had body aches, tiredness, and weakness for several months. Two months ago, I went for a blood investigation to rule out the cause. I was diagnosed to have hyperthyroidism from my blood reports. But Graves antibodies came negative. They advised me to do a radioactive Iodine uptake thyroid scan after one month, and it showed increased uptake. But I did not have any symptoms and was perfectly fine. I was asked to repeat my blood test, and this time my thyroid levels were within the range and without any medication. My doctor suspects this to be postpartum thyroiditis.

Kindly give your opinion.

Hi,

Welcome to icliniq.com.

I agree that it is strange that you did not have symptoms but increased thyroid hormone levels transiently with a positive uptake scan and negative antibodies. Are you postpartum (less than a year)? The thyroid uptake scan is the best test, but it showed diffuse increased uptake. Did you get a percentage of uptake on the scan? So, I would suggest you keep a watch out for symptoms and repeat TSH (thyroid-stimulating hormone), FT4 (free thyroxine), and T3 (triiodothyronine) every two months, even if you do not notice any symptoms.

Regards.

Patient's Query

Hi doctor,

Thanks for your response.

I am now 17 months postpartum. My only symptom was fatigue following the flu a week before my first blood test. The fact that I do not have any symptoms and my thyroid levels are normal without medication made my specialist think it is not graves. To be honest, as soon as I stopped my medication, I felt perfectly fine. The drug was making me feel sick by bringing my blood pressure down. Would you please review my scan and blood test results?

Thanks.

Hi,

Welcome back to icliniq.com.

I understand the chronology of the events better.

I agree; you probably had transient thyroiditis (postpartum or post-vaccine). You would have been fine even without any medicines since you did not have any symptoms except fatigue. During the uptake scan, you were probably in the recovery phase, so the uptake was higher. Since post thyroiditis, you can have a hypothyroid phase, which unfortunately can be permanent in a small percentage. I still recommend repeating TSH and FT4 after two months and then periodically after that.

Regards.

Patient's Query

Hi doctor,

Thanks for the response.

I do not think my TFT can be false because I had two blood tests done in the same month, and both showed hyperthyroidism. I guess as you mentioned, I would have done just fine even without medication at that time. This time, my specialist thinks it to be Hashimoto's thyroiditis and says it might swing into hypothyroidism or hyperthyroidism. He recommended monitoring thyroid levels every three months. What is worrying me is, could I have Graves? As I mentioned earlier, I am perfectly fine and have no symptoms (not even fatigue).

Kindly help.

Hi,

Welcome back to icliniq.com.

Graves is still a possibility. A thyroid uptake scan was done 45 days after your initial blood test. It would have been helpful if the uptake scan was done earlier. The fact that T3 and T4 started going down suggests that you were in the recovery phase of thyroiditis. Yes, increased thyroid uptake scan can be due to the following reasons than Graves like recovery phase after thyroiditis, pregnancy, iodine deficiency, withdrawal from antithyroid medicines like Carbimazole. I agree with the monitoring thyroid every three months and spacing out afterward as suggested by your doctor. Even if it is Graves disease, we have treatment options other than Carbimazole.

I hope this is helpful.

Thanks.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Thiyagarajan. T
Dr. Thiyagarajan. T

Diabetology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy